Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 69, NWS Great Falls, MT

June 30, 2007Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 30, 2007, 5:34 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2007, 5:34 PM MDT (23:34 UTC)
Expired
Jun 30, 2007, 6:15 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 135 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:45 PM MDTHAIL 0.5Straw, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 302336
SVRTFX
MTC027-045-010015-
/O.NEW.KTFX.SV.W.0069.070630T2334Z-070701T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
534 PM MDT SAT JUN 30 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...  
  SOUTHEASTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...

* UNTIL 615 PM MDT

* AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF MOORE...MOVING EAST AT 30 MPH.

  NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SECOND STORM 20
  MILES SOUTHWEST OF HOBSON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  9 MILES SOUTH OF LEWISTOWN AROUND 600 PM MDT.

HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH ARE LIKELY
WITH THESE STORMS

LAT...LON 4686 11016 4675 11011 4681 10912 4712 10953

$$
2 follow-up statements
000 
WWUS55 KTFX 302353
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MDT SAT JUN 30 2007

MTC045-010002-
/O.CAN.KTFX.SV.W.0069.000000T0000Z-070701T0015Z/
JUDITH BASIN MT-
552 PM MDT SAT JUN 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR JUDITH BASIN COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...THEREFORE THE WARNING HAS BEEN CANCELED.

LAT...LON 4694 10974 4678 10971 4681 10915 4702 10938

$$

MTC027-010015-
/O.CON.KTFX.SV.W.0069.000000T0000Z-070701T0015Z/
FERGUS MT-
552 PM MDT SAT JUN 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTH CENTRAL FERGUS COUNTY...

AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTH CENTRAL FERGUS COUNTY...OR ABOUT 15 MILES SOUTH OF
LEWISTOWN...MOVING EAST AT 25 MPH.

LAT...LON 4694 10974 4678 10971 4681 10915 4702 10938

$$
000 
WWUS55 KTFX 010015
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT SAT JUN 30 2007

MTC027-010025-
/O.EXP.KTFX.SV.W.0069.000000T0000Z-070701T0015Z/
FERGUS MT-
615 PM MDT SAT JUN 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FERGUS COUNTY
EXPIRES AT 615 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.



LAT...LON 4694 10974 4678 10971 4681 10915 4702 10938

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:54 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 2:54 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MDT SAT JUN 30 2007

.DISCUSSION...
TONIGHT THRU MONDAY...SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO BE
PRESENT DURING THE FORECAST PERIOD. LOW LEVEL INSTABILITY AND
MOISTURE...COUPLED WITH UNIDIRECTIONAL SHEAR AND MID LEVEL DRYING
WILL LIKELY FUEL ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORM
DEVELOPMENT ACROSS SOUTHWEST MONTANA THROUGH LATE THIS EVENING.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY CONCERN AT THIS
TIME. TEMPERATURES ARE ANTICIPATED TO INCREASE TO WELL ABOVE THE
SEASONAL AVERAGE DURING THE NEXT FEW DAYS...COINCIDING WITH HIGH
PRESSURE GRADUALLY BUILDING OVER CENTRAL MONTANA. DAYTIME HEATING
WILL CONTRIBUTE TO THUNDERSTORM ACTIVITY DURING SUNDAY AND MONDAY
EVENINGS...HOWEVER STORM DEVELOPMENT WILL LIKELY BE CONFINED TO THE
CENTRAL AND SOUTHWEST MOUNTAIN RANGES AND THE FAR NORTHEASTERN
PLAINS. NO SIGNIFICANT PRECIPITATION IS FORECAST DURING THE PERIOD.
ZUMPFE

MONDAY NIGHT THROUGH SATURDAY...UNSETTLED SOUTHWEST FLOW CONTINUES
OVER THE AREA BUT HIGH PRESSURE IS CONTINUING TO BUILD OVER THE
AREA. THE AIRMASS WILL WARM AND DRY...AND IN GENERAL BE QUITE
STABLE. THE RIDGE WILL BEGIN TO MOVE EAST OF THE AREA WEDNESDAY AND
INSTABILITY WILL AGAIN DEVELOP DURING THE AFTERNOONS. TEMPS WILL
REMAIN WILL ABOVE NORMALS WITH THE HIGHEST TEMPS DUE TOWARDS THE END
OF THE WEEK AND BEGINNING OF THE WEEKEND. ZELZER

&&

.AVIATION...
UPDATED 1735Z.
SOUTHWEST FLOW ALOFT WILL CONTINUE OVER MONTANA THROUGH SUNDAY
AFTERNOON. THE AIRMASS WILL BECOME UNSTABLE AGAIN THIS AFTERNOON AND
EVENING...ESPECIALLY OVER SOUTHWEST MONTANA WHERE ANY THUNDERSTORMS
THAT DEVELOP WILL POSE A RISK OF LARGE HAIL AND STRONG WINDS. VFR
CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  87  60  90 /  20  20  20  20
CTB  56  85  57  85 /  10  20  20  20
HLN  58  90  59  93 /  20  20  20  20
BZN  56  91  56  91 /  30  20  20  20
WEY  48  84  44  82 /  20  20  10  10
DLN  54  88  52  88 /  20  20  10  10
HVR  56  86  60  92 /  20  20  20  30
LWT  52  83  58  89 /  30  30  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...ZUMPFE
LONG TERM...ZELZER
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 30, 5:23 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 AM MDT SAT JUN 30 2007

MTZ009>014-044>051-011200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
523 AM MDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-011200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
523 AM MDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
SOUTHWEST MONTANA THIS AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA BY
EARLY THIS AFTERNOON. AS THE AIRMASS BECOMES UNSTABLE DURING
THE AFTERNOON HOURS...THE THUNDERSTORMS WILL INTENSIFY. A FEW
THUNDERSTORMS WILL THEN BECOME SEVERE...WITH THE MAIN THREAT FROM
THE STRONGER STORMS BEING LARGE HAIL AND DAMAGING WINDS. THE BEST
TIME FRAME FOR THE SEVERE THUNDERSTORMS TO OCCUR IS FROM 2 PM
UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 30, 11:49 AM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1149 AM MDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     RUDYARD                 48.56N 110.55W
06/29/2007                   HILL               MT   TRAINED SPOTTER

            TREES TOPPLED. BRANCHES UP TO 8 INCHES IN DIAMETER
            BROKEN. METAL SHED BOLTED TO CONCRETE FOUNDATION BLOWN
            AWAY. TRAMPOLINE BLOWN INTO POWER LINES. POWER OUT.

&&

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:23 PM MDTSevere Thunderstorm WarningTFXPondera, Teton54 min
Jun 29, 7:30 PM MDTSevere Thunderstorm WarningTFXChouteau45 min
Jun 29, 7:55 PM MDTSevere Thunderstorm WarningTFXChouteau, Liberty65 min
Jun 29, 8:26 PM MDTSevere Thunderstorm WarningTFXHill64 min
Jun 29, 9:03 PM MDTSevere Thunderstorm WarningTFXChouteau27 min
Jun 29, 9:21 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill54 min
Jun 29, 10:15 PM MDTSevere Thunderstorm WarningTFXBlaine60 min
Jun 29, 11:28 PM MDTSevere Thunderstorm WarningTFXBlaine32 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.